Vasculitis UK
5,522 members5,038 posts

High Cholesterol and GPA

GPA in remission but GP wants me on statins. I don't trust the drug and would like to know if there are an positive examples amongst fellow sufferers please.

20 Replies
oldestnewest

Hi I have GPA and I have been on statins (Crestor) for about 2 years, they work......my understanding is that steroids affect your cholesterol

2 likes
Reply

Steroids seem to have so many adverse effects, thank God they do good to start!

Thank you for your reply.

Reply

I have the same condition after being diagnosed in 2013 and have recently been introduced to statins albeit my cloresterol level is ok.

Like with many of the drugs prescribed with Vasculitis I think It's a barrier drug to combat long term & continued use of steroids, Prednisolone.

I've had no adverse affects taking statins and suggest you discuss this with Consultant or seek further help from Vasculitis UK if worried.

1 like
Reply

Consultants only see a patient, I do like hearing from people they are so much more humane! Thanks for your answer.

Reply

Hi, my son (12 years old) has MPA and takes prednisone and celltech. His cholesterol is very high but his doctor doesn't seem to worried to much now about it. I'm trying to help him with a healthy food waiting to get off of steroid and see what will happen.

But i know that is a very long way...

I do not want to give him another pill...

how long have you been taking steroid?

Reply

Three years on prednisolone now, but down to 5mg from an initial 60mg.

Having the disease at 12 is awful, my sympathy and empathy!

Reply

Blimey having this at 12 is tough - I feel sorry for myself at 48! Best wishes to you and your son.

Reply

Hi I know how you feel, It's another drug with side effects. I was unhappy when my G.P said my cholesterol was high an prescribed statins. He showed me on a graph and it went high quickly. The consultant told me it was the meds, mycophenalate and steroids. If the statin is stopped the risks of a stroke are high. I have a good diet and have always had a good cholesterol actually it was on the low side.

I also take omeprasole 40mg. This has side effects which have been published in the news, although. My endocrinologist said the choice is stop and risk damaging stomach lining.

I have GPA and adrenal insufficiency.

It's all a balance with the meds. They keep us going and protect us, like good cop, bad cop.

2 likes
Reply

Thank you for your reply. The balance, at times, seems to be very precarious, onward and upward though!

Reply

I also have just been prescribed to take statins as they say my cholesterol is very high, due to long term use of high dose steroids. I haven’t been taking them very long but, I have been having really bad headaches and have just started feeling really nauseous, which I think may be down to the statins as that is the only thing that has changed.

I am upset that I have to take more tablets but the steroids have given me diabetes and like KirstyW1999 my cholesterol went high very quickly, so I feel I do not have much option. Unfortunately having GPA turns your world and body upside down, the affects of steroids have hit me hard.

1 like
Reply

My worry is more joint and muscle pain, I've got enough of that for now!

Thank you for replying.

Reply

Yea I agree I’m already in pain and I’m starting to taper my steroids and that is also impacting joint pain - it really is just endless!

1 like
Reply

My son is doing well but I'm afraid about the effects of decreasing steroids. At the same time I know that it's important to get off of them as soon as possibile also for the cholesterol. Hope his doctor will find the right way...

Now he's taking Prednisone 35 one day and 7.5 the other. Every month the doctor decides to decrease after having the results of blood and urine tests.

Hope my english is good enough

have a good day

1 like
Reply

Your English is excellent. It sounds as if he is going in the right direction, my best wishes for his future.

Reply

Hi, I also have high overall cholesterol [7.5] but was able to avoid statins because I have exceedingly low triglycerides. It's rare but it seems that my particular blood profile has high HDL, high LDL and very low TG [at .49, it's 1/3 the optimum 1.5 that is wanted here in Canada]. The point of this detail is to encourage you to talk to the doctors about the effects of the different drugs and whether to expect that the statins would be reduced as the prednisone or cellcept is tapered. Take care.

1 like
Reply

Hi I feel exactly the same as you. My consultant wanted me to take statins as a precaution as my cholesterol had increased but it was still normal at 5.5. I discussed it with my GP and said I really didn't want to taken them and so we are monitoring it. I'm not on steroids anymore but have recently been prescribed hydrocortisone as my adrenal glands are not working as well due to previously taking high doses of prednisolone. I have churg Strauss. Best of luck

2 likes
Reply

Thank you, it is a bit of a minefield!

Best of luck back.

1 like
Reply

I've been on Atorvastatin for 12 years for coronary heart disease, and on Azapriothine (plus Prednisolone when necessary to deal with periodic flares) for vasculitis (MPA) for three years.

The statin, along with healthy eating and general good lifestyle stuff, has kept my cholesterol low with no adverse effects - neither originally on its own nor more recently in conjunction with the vasculitis drugs.

Reply

Like you I want to avoid statins so searched the Internet for natural ways to help lower cholesterol. For the last 6 months I've taken Plant Sterol capsule supplements, bought from Amazon. I chose a brand with hundreds of positive reviews, and I'm pleased that plant sterols have helped to reduce my cholesterol and avoid statin meds. I also eat more porridge oats, which are said to help lower cholesterol naturally.

Reply

I reduced my cholesterol following dr Gregers diet and have avoided statins

Amal every day is as effective as a statin

1 like
Reply

You may also like...